Alert archive / Ohio / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 51, NWS Cleveland, OH
NWS Cleveland, OH issued this severe thunderstorm warning at May 29, 2017, 11:01 PM EDT for Ashland County, Huron County, Lorain County, Ohio. It was in force for 44 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 29, 2017, 11:01 PM EDT (03:01 UTC)
- Expired
- May 29, 2017, 11:45 PM EDT
- In force
- 44 min
- Issued by
- NWS Cleveland, OH
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Ashland County, OH, Huron County, OH, Lorain County, OH
The radar
The Cleveland radar (KCLE), 25 km from the middle of the area, began a volume at 03:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 29, 11:33 PM EDT | TSTM WND DMG | 2 Se Grafton, OH | TREE DAMAGED WAS REPORTED TO CAUSE POWER OUTAGES SOUTHEAST OF GRAFTON IN LORAIN COUNTY WEST OF THE INTERSECTION OF GRAFTON AND COWLEY ROAD. |
| May 29, 11:36 PM EDT | TSTM WND DMG | 4 Ene Grafton, OH | TREE DOWNED AT THE INTERSECTION OF SR 82 AND COLUMBIA ROAD IN COLUMBIA TOWNSHIP. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 32 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KAGC), launched 00:00Z, 3.0 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 69 J/kg
- Mixed-layer CIN
- -18 J/kg
- Mixed-layer LCL
- 2000 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 92 m²/s²
- 0-3 km storm-relative helicity
- 107 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
041
WUUS51 KCLE 300301
SVRCLE
OHC005-077-093-300345-
/O.NEW.KCLE.SV.W.0051.170530T0301Z-170530T0345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cleveland OH
1101 PM EDT MON MAY 29 2017
The National Weather Service in Cleveland has issued a
* Severe Thunderstorm Warning for...
Eastern Huron County in north central Ohio...
Northwestern Ashland County in north central Ohio...
Lorain County in north central Ohio...
* Until 1145 PM EDT
* At 1101 PM EDT, a severe thunderstorm was located near New London,
or 11 miles southeast of Norwalk, moving northeast at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to vehicles is possible. Expect damage to
trees and power lines.
* Locations impacted include...
Elyria, Westlake, North Ridgeville, Grafton, Wellington, New
London, Wakeman, Avon, Bay Village, Olmsted Falls, Eaton, Oberlin,
Sheffield, Sullivan, Lagrange, Penfield, South Amherst, Pittsfield,
Kipton and Rochester.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4099 8245 4124 8245 4152 8189 4148 8189
4149 8193 4147 8197 4136 8197 4135 8188
4127 8188 4127 8197 4120 8198 4120 8207
4114 8208 4114 8217 4103 8217
TIME...MOT...LOC 0301Z 238DEG 37KT 4111 8248
HAIL...1.00IN
WIND...60MPH
$$
Kosarik2 follow-up statements
835
WWUS51 KCLE 300321
SVSCLE
Severe Weather Statement
National Weather Service Cleveland OH
1121 PM EDT MON MAY 29 2017
OHC005-077-300329-
/O.CAN.KCLE.SV.W.0051.000000T0000Z-170530T0345Z/
Huron OH-Ashland OH-
1121 PM EDT MON MAY 29 2017
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN HURON AND NORTHWESTERN
ASHLAND COUNTIES IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 4148 8189 4149 8193 4146 8197 4135 8197
4135 8188 4127 8188 4127 8197 4120 8198
4120 8207 4114 8208 4114 8217 4106 8217
4107 8233 4129 8235 4152 8189
TIME...MOT...LOC 0319Z 238DEG 37KT 4121 8226
$$
OHC093-300345-
/O.CON.KCLE.SV.W.0051.000000T0000Z-170530T0345Z/
Lorain OH-
1121 PM EDT MON MAY 29 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1145 PM EDT
FOR LORAIN COUNTY...
At 1119 PM EDT, a severe thunderstorm was located near Wellington,
moving northeast at 45 mph. Tree limbs were reported downed in
Willard with this storm.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to vehicles is possible. Expect damage to
trees and power lines.
Locations impacted include...
Elyria, Westlake, North Ridgeville, Grafton, Wellington, Avon, Bay
Village, Eaton, Oberlin, Sheffield, Lagrange, Penfield, South
Amherst, Pittsfield, Kipton, Rochester and Eaton Estates.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4148 8189 4149 8193 4146 8197 4135 8197
4135 8188 4127 8188 4127 8197 4120 8198
4120 8207 4114 8208 4114 8217 4106 8217
4107 8233 4129 8235 4152 8189
TIME...MOT...LOC 0319Z 238DEG 37KT 4121 8226
HAIL...1.00IN
WIND...60MPH
$$
Kosarik130
WWUS51 KCLE 300349
SVSCLE
Severe Weather Statement
National Weather Service Cleveland OH
1149 PM EDT MON MAY 29 2017
OHC093-300359-
/O.EXP.KCLE.SV.W.0051.000000T0000Z-170530T0345Z/
Lorain OH-
1149 PM EDT MON MAY 29 2017
...THE SEVERE THUNDERSTORM WARNING FOR LORAIN COUNTY HAS EXPIRED...
The storm which prompted the warning has moved out of the area.
Therefore the warning has been allowed to expire.
LAT...LON 4148 8189 4149 8193 4146 8197 4135 8197
4135 8188 4127 8188 4127 8197 4120 8198
4120 8207 4114 8208 4114 8217 4106 8217
4107 8233 4129 8235 4152 8189
TIME...MOT...LOC 0349Z 238DEG 37KT 4137 8192
$$
KosarikWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 7:00 PM EDT, 4 hours 1 minute earlier.
Area forecast discussion, May 29, 7:00 PM EDT, 4 hours 1 minute before
Area Forecast Discussion National Weather Service Cleveland OH 700 PM EDT Mon May 29 2017 .SYNOPSIS... A weak cold front will push east across the area tonight. High pressure will briefly build into the region Tuesday before a weak trough of low pressure swings through the southern Great Lakes Tuesday night into Wednesday. A large area of high pressure will drift east across the Great Lakes and Ohio Valley Wednesday through Thursday night. && .NEAR TERM /THROUGH TUESDAY NIGHT/... Watching two areas of showers with isolated thunder. The first was across northwest Ohio ahead of the cold front. Made the showers "scattered" versus "chance" for northwest Ohio this evening. The other area of showers was across extreme northeast OH and northwest PA. These showers should shift east and diminish by 8 PM or so. Made a few other minor adjustments to the pop tonight based on the latest meso models to keep a chance/slight chance of showers a little longer across north central Ohio tonight. No other changes for the evening update. Original "Tonight" discussion... Isolated showers beginning to develop mainly east of the I-71 corridor this afternoon. Went ahead and upped pops to mid chance for a few hours late this afternoon. A few rumbles of thunder are possible, with around 500 j/kg of SBCAPE across the area. A cold front will push east across the area tonight. Hi- res guidance continues to indicate widely scattered precip ahead of the front, spreading east across the area through the night, with slight chance to low chance pops in general. Some thunder is possible through the evening but any thunder chances should diminish overnight as the atmosphere stabilizes. Mainly dry conditions are expected on Tuesday as high pressure briefly builds through the area. Another weak trough passage through the area Tuesday night prompts some slight chance pops across the area. No major changes to temperatures from previous forecast. && .SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/... Upper level trough axis should be moving across the region on Wednesday with scattered showers/thunderstorms anticipated. High pressure then builds into the area Wednesday night with drier conditions returning. The high will move east of the region by Thursday night with increasing chances of showers as the next wave approaches in the NW flow. Wednesday will see temperatures slightly below seasonal averages but all locations return to average levels for Thursday. && .LONG TERM /FRIDAY THROUGH MONDAY/... Scattered showers and thunderstorms will remain in the forecast on Friday as yet another wave moves through the upper level trough. These storms could be a bit stronger but that is something to watch over the next few days. Cold front should be moving into central Ohio on Saturday with any showers/thunderstorms moving south of the region by Saturday afternoon. Models differ on the timing of this system across the area so changes may occur over the next few shifts. High pressure should build back into the region Sunday into Monday with drier conditions anticipated. Temperatures will run within a few degrees of seasonal averages. && .AVIATION /18Z Monday THROUGH Saturday/... Cold front just NW of TOL will push across the forecast area tonight. Currently scattered showers with isolated tsra ahead of the front. The tsra will diminish after sunset. MFVR conditions in the heavier rain showers. OUTLOOK...Non-VFR at times Wednesday into Wednesday night. && .MARINE... Winds and waves should decrease overnight with waves running in the 1 to 3 foot range. Southwesterly winds will increase Tuesday night into Wednesday but we should not have any larger waves on the south shore of the lake. As a weak trough/front crosses the lake on Wednesday allowing winds to shift more to the west. This may build waves to near small craft advisory levels Wednesday into Wednesday evening. Winds decrease for Thursday as high pressure moves across southern Ohio. && .CLE WATCHES/WARNINGS/ADVISORIES... OH...None. PA...None. MARINE...None. && SYNOPSIS...Greenawalt/Kosarik NEAR TERM...Greenawalt/Kosarik SHORT TERM...Mullen LONG TERM...Mullen AVIATION...DJB MARINE...Greenawalt/Mullen
Hazardous weather outlook, May 29, 4:54 AM EDT, 18 hours 7 minutes before
Hazardous Weather Outlook National Weather Service Cleveland OH 454 AM EDT Mon May 29 2017 LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047- 089-PAZ001>003-300900- Lake Erie open waters from Ripley to Buffalo NY- Lake Erie nearshore waters from Maumee Bay to Reno Beach OH- Lake Erie nearshore waters from Reno Beach to The Islands OH- Lake Erie nearshore waters from The Islands to Vermilion OH- Lake Erie nearshore waters from Vermilion to Avon Point OH- Lake Erie nearshore waters from Avon Point to Willowick OH- Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH- Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH- Lake Erie nearshore waters from Conneaut OH to Ripley NY- Lake Erie open waters from Maumee Bay to Reno Beach OH- Lake Erie open waters from Reno Beach to The Islands OH- Lake Erie open waters from The Islands to Vermilion OH- Lake Erie open waters from Vermilion to Avon Point OH- Lake Erie open waters from Avon Point to Willowick OH- Lake Erie open waters from Willowick to Geneva-on-the-Lake OH- Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH- Lake Erie open waters from Conneaut OH to Ripley NY-Lucas-Wood- Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga-Ashtabula Inland- Hancock-Seneca-Huron-Medina-Summit-Portage-Trumbull-Wyandot-Crawford- Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow-Holmes-Knox- Ashtabula Lakeshore-Northern Erie-Southern Erie- 454 AM EDT Mon May 29 2017 This Hazardous Weather Outlook is for Lake Erie, north central Ohio, northeast Ohio, northwest Ohio and northwest Pennsylvania. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, May 29, 11:01 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
1101 PM EDT MON MAY 29 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1006 PM TSTM WND DMG 5 SSE UPPER SANDUSKY 40.76N 83.24W
05/29/2017 WYANDOT OH LAW ENFORCEMENT
3 TREES DOWN
&&
BRAYThe office that day
Everything else NWS Cleveland, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 29, 9:56 PM EDT | Severe Thunderstorm Warning | CLE | Wyandot | 34 min |
| May 29, 10:13 PM EDT | Severe Thunderstorm Warning | CLE | Crawford | 32 min |
| May 29, 10:39 PM EDT | Severe Thunderstorm Warning | CLE | Huron, Richland | 36 min |
| May 29, 11:40 PM EDT | Severe Thunderstorm Warning | CLE | Cuyahoga | 50 min |
| May 30, 12:21 AM EDT | Special Weather Statement | CLE | Geauga | 39 min |
| May 30, 1:10 AM EDT | Special Weather Statement | CLE | Ashtabula | 35 min |
| May 30, 1:18 AM EDT | Special Marine Warning | CLE | 87 min |
Nearby
Severe Thunderstorm Warnings in Ohio, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.